Online forums

Before you can post or reply in these forums, please complete your profile

Complete your profile

Before you can post or reply in these forums, please join our online community.

Forum membership is open to anyone residing in Australia.

Join the online community Community rules Coping during the Coronavirus outbreak

Forums / Treatments, health professionals and therapies / Why we don't allow discussion of specific medications on the forums

Topic: Why we don't allow discussion of specific medications on the forums

5 posts, 0 answered
  1. Dr Kim
    Health professional
    • Health professional
    Dr Kim avatar
    479 posts
    22 January 2018
    Hi all,

    I have been asked on my thoughts about the forum policy of not discussing specific medications. What are the pros and cons of this?

    I can see the pros for an individual to get validation or understanding if medications are not going to plan or there are issues.

    However , I have some concerns about what may happen if the specific issues that one person has with a certain medication are not put into context . 

    For example , let's say that someone is really bothered by feeling sleepy on their medication and a few people jump on the forum and agree with that person that when they took that medication they also felt tired . 

    Maybe it might put someone who could really benefit from the medication off trying it or explaining their tiredness as due to the med when something else is in fact going on .

    It might be that the tiredness the person was referring to needed to be put into context by a medical professional used to discussing this stuff e.g. It may be that the medication is known to cause tiredness but only in the first few weeks and then that dissipates so it's worth pushing through. Or it could be that the Med is very unlikely statistically to cause tiredness so either that patient has a very unusual side effect ( that shouldn't discourage others ) or the tiredness is due to something else like Iron deficiency or Thyroid or sleep apnoea or whatever and is being incorrectly ascribed to the Med.

    As you can see , Medications and their effects and side effects are very tricky topics. Many people are frightened of medications and especially mental health ones so it's important to have information out there - but only info that is accurate and based on reputable data . 

    Individual responses are important to report to your doctor but can cause anxiety and poor decisions in the general public if not correctly " contextuslised " . So .. it's a tough one but I think I still come down on this forum discussing medication groups but not individual ones . Leave that to patients and their doctors .
    73 people found this helpful
  2. dingi
    dingi avatar
    1 posts
    8 April 2018 in reply to Dr Kim

    Dear Dr Kim, do you know how long it takes for the medication to get out of the system, I have been off them for about 6 weeks with help from a proffessional. I feel so horrible depressed tired no energy no motivation to do anything I don't know what to do.

    Thanks Donna

    8 people found this helpful
  3. Dr Kim
    Health professional
    • Health professional
    Dr Kim avatar
    479 posts
    19 April 2018 in reply to dingi
    Hi Donna,
    The medications vary according to which ones they are … but generally are out of your system within a few days . People can have withdrawal symptoms from getting off their medications but this is usually if they have come off them too fast . I don’t know what your mental health situation is or the medication you were on so its hard to give exact advise here however it is concerning that your depression is pretty bad .
    I wonder why you came off your meds . Were they not helping ?
    Would you consider discussing other options with your doctor ? Also, it is really important to not forget about the “lifestyle" options of exercise , sleeping and eating in order to help depressive symptoms. I also am a big advocate of mindfulness meditation and of course last but not at least , counselling!
    If you need some leads as to where to source all this stuff , ask your GP or look at this website for ideas

    https://www.beyondblue.org.au/get-support/who-can-assist

    16 people found this helpful
  4. Sue62
    Sue62 avatar
    6 posts
    28 April 2018

    I realise discussing medication is pretty useless as every drug will have different affects on different people and different side affects and positive and negative outcomes from the many different drugs that are used for the many different problems..... but I feel something doctors really need to take into consideration is the ramifications on coming off of one lot of medication to try another. There needs to be more discussion regarding how to come off them.

    Over the past 6 weeks I have been coming off a medication that I have been in for 20 years and the doctor said I would notice some negative feelings etc, but did not state or elude to the many different things that could happen of which, believe me there were many. I feel so scared to move forward. Do I go back on the drug that I didn't feel was working. Do I stay off of all drugs all together and see what happens, although the anger I'm feeling now leaves me scared to stay off them in case this is who I am right now and I don't like this person. Do I go on the drug the psychiatrist has now prescribed. Does he really know the chemical makeup of these drugs? Or is he just writing the script.... I feel like I've been abandoned. I feel like Google tells me more than the doctors..... and I don't trust Google.... but Google did explain to me why I was having severe cramps, headaches, anger outbursts, flu like symptoms, total insomnia, brain zaps like I had an electrical current zap me, dizziness, blurred vision just to name a few. I only saw the psychiatrist yesterday, do I go back?

    15 people found this helpful
  5. Dr Kim
    Health professional
    • Health professional
    Dr Kim avatar
    479 posts
    1 May 2018 in reply to Sue62
    Hi Sue62,
    It doesn’t surprise me that your body is finding it a bit tough to make the transition to life without a medication that it has been on for 20 years.

    I have found that the getting on and off medications is a very individual affair . Some patients have a breeze . Some really struggle. I can never predict which ones are going to do what . I think that the best way to handle it is to basically warn people that things might happen without scaring them TOO much!! Do you think the doctor should have suggested coming off slower or maybe could have given you some better ideas of what to do if you did get bad side effects from withdrawing off the medication.

    It sounds like to me that you just want guidance and advise. That you are in fact being very brave and realistic about the difficulties of making this change . However you just want a bit more support. I would suggest that
    1. you definitely don’t abandon the psychiatrist but let them know how difficult things are for you and that you would appreciate guidance . Ring the rooms and tell the receptionist and ask if you can get phone or email advice or can you make an earlier appointment for review.
    2. In the meantime, use your GP. They can often lend a hand in helping patients with these transitions and give guidelines to hep you while you are waiting for your psychiatrist review.

    Dont give up… you are in a difficult part of this journey but get the support and keep going.
    32 people found this helpful

Stay in touch with us

Sign up below for regular emails filled with information, advice and support for you or your loved ones.


Sign me up